Hello and Welcome to ‘Ask A Doctor’ service.
I have reviewed your query and here is my advice.
If the stool is black and tarry appearing, then it can be due to bleeding in the esophagus
Stomach acid changes blood to a black tarry substance. This would go with the stomach or heartburn
symptoms you had.
Certain stomach medicines such as Pepto Bismol
can also cause a benign type of discoloration that looks black, but it is not tarry. This can last until it is all cleared out (2 to 3 days).
My recommendations vary depending on which of these scenarios aligns with your history.
If you took Pepto Bismol drug, then wait it out and if you did not but the stools are tarry and black, then visit the doctor because you may have bleeding.
You may need an H2 blocker or PPI (proton pump
inhibitor) to heal your upper GI lining.
Hope I have answered your query. Let me know if I can assist you further.
Dr. Bonnie Berger-Durnbaugh